Virginia, 2025Flooding in Virginia, February 1 to 2, 2025
February 1 to 2, 2025 · NWS MRX · 2 events in 2 counties and zones
A strong upper trough over the central plains produced two days of rain over southwest Virginia as it approached and crossed the area between the end of January and first day of February. Minor flooding along the Clinch river occurred as a result, with rises beginning on January 31st but crossing into flood categories on February 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper trough over the central plains produced two days of rain over southwest Virginia as it approached and crossed the area between the end of January and first day of February. Minor flooding along the Clinch river occurred as a result, with rises beginning on January 31st but crossing into flood categories on February 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 31, 10:22 PM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Jan 31, 10:22 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1022 PM EST Fri Jan 31 2025
...New UPDATE...
.UPDATE...
Issued at 1020 PM EST Fri Jan 31 2025
Forecast is on track this evening with the last round of showers
moving east across the region and forecast to exit the area over
the next 2 to 3 hours. Drier air will arrive behind the cold front
with clouds gradually clearing from southwest to northeast on
Saturday afternoon.
&&
.SHORT TERM...
(This evening through Saturday)
Issued at 325 PM EST Fri Jan 31 2025
Key Messages:
1. Rain will be decreasing from west to east late this afternoon.
2. Cold front moving through should shift winds and raise
temperatures in eastern areas. As rain ends there will be a break
for a few hours. More showers develop this evening with upper trough
moving in.
3. Clouds linger overnight and then will decrease by afternoon
Saturday. Cooler temperatures most areas behind front but could have
similar temperatures to today central and southwest Saturday.
Discussion:
In the upper levels the closed low has now moved into Illinois this
afternoon. This upper low should become an open wave by this evening
as it slides into the Ohio Valley and will slide over the eastern
Tennessee Valley during the late evening to early morning hours. The
front ahead of this system has moved into east TN. Rain is
continuing across east TN but ending to the west. Rain should
move out by the end of the afternoon.
Another round of showers is beginning to develop over western KY and
northwest TN and will expand and move in to eastern TN between about
00Z and 03Z as the main shortwave trough moves into eastern
Tennessee. Showers could persist through much of the overnight
hours, especially across the plateau, Northeast Tennessee and
Southwest Virginia as flow becomes northwest on the back side of the
system. Rainfall amounts tonight should be lighter than todays
amounts. Rainfall amounts since early this morning today have been
about one half an inch to one inch in many spots. Some locations in
the central valley have gotten 1 to 1.5 inches in the last 12 hours.
On Saturday low level clouds too could remain through the morning
but skies should break out and temperature will be in the
mild 50s.
&&
.LONG TERM...
(Saturday night through next Friday)
Issued at 325 PM EST Fri Jan 31 2025
Key Messages:
1. Very warm next week with highs 15-20 degrees above normal.
2. Dry through the first half of next week, with rain chances
returning Wednesday through Friday.
Discussion:
The mid and upper level flow pattern will be nearly zonal through
the first half of next week, with a 850 mb ridge over FL extending
westward and a surface high off the Atlantic coastline. A southerly
low level flow will bring above normal temperatures each day. A few
deterministic models are still trying to spit out light QPF on
Tuesday with a possible weak stationary boundary in our vicinity,
but certainty is still very low on this chance for light
rain/drizzle due to the very weak signals in the atmosphere at this
time. Will continue to undercut guidance during this time as the
overall trend continues to remain dry outside of a few outliers.
Forecast guidance is continuing to show impressive high temperatures
in the southerly flow regime next week. Highs temperatures will
likely peak on Wednesday and Thursday with highs in the upper 60s to
lower 70s both days. Looking at the record highs for the upcoming
week, Thursday will have the best chance of seeing record highs
broken. One uncertainty in this forecast is how much cloud cover we
will have, and potential for scattered showers each day.
As the 850 mb high over FL shifts east through the week, the Gulf
will open up and moisture will increase across the TN Valley.
Moisture advection and isentropic lift could bring some scattered
showers on Wednesday, with higher rain chances on Thursday as a cold
front approaches the area with fropa on Thursday night. Thursday
could be a breezy day with gusty SW winds up the Valley as a low
pressure system moves from the central Plains to the Great Lakes and
the associated cold front crosses the OH Valley. The mid/upper flow
remains quite broad through this period, so confidence on precip
coverage and timing (and tstm chance) is low with few well-defined
synoptic features. PoPs will be kept to the chance range.
Daily Record High Maximum Temperatures
Date Chattanooga Knoxville Tri-Cities Oak Ridge
02-02 76(2016) 75(2016) 71(1989) 74(2016)
02-03 75(1986) 74(2020) 74(1989) 71(2020)
02-04 77(1927) 72(1986) 68(1986) 68(1992)
02-05 75(1890) 73(2008) 71(2008) 71(2019)
02-06 70(2019) 73(1986) 68(1991) 70(2008)
02-07 80(2019) 77(2019) 76(2019) 76(2019)
&&
.AVIATION...
(00Z TAFS)
Issued at 618 PM EST Fri Jan 31 2025
Showers, and a few weakening thunderstorms, are currently
approaching the Cumberland Plateau. These are expected to move
across CHA and TYS between 02z and 04z, and they should impact TRI
between 03z and 05z. Cigs will be variable this evening between
MVFR and VFR at times. As the cold front moves east of the region
late tonight, light winds shift to the north with a low VFR/MVFR
cloud deck mainly impacting northern portions of the area around
TYS and TRI. Clearing begins mid-day through the afternoon on
Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 41 58 39 65 / 70 0 0 0
Knoxville McGhee Tyson Airport, TN 41 53 37 64 / 70 0 0 0
Oak Ridge, TN 40 52 36 63 / 60 0 0 0
Tri Cities Airport, TN 41 50 35 59 / 60 0 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...TD
LONG TERM....DGS
AVIATION...JB
Hazardous weather outlook, Jan 31, 11:46 PM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1146 PM EST Fri Jan 31 2025
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020500-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
1146 PM EST Fri Jan 31 2025 /1046 PM CST Fri Jan 31 2025/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Tonight
Flooding of small streams and rivers are expected tonight across
southwest Virginia and far northeast Tennessee. Do not drive
through flooded roads.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time. Please relay reports
of flooding.
Flood, Russell
- When
- February 1, 12:00 AM EST to 12:30 PM EST
- Where
- Russell County, 0.66 mi SSW of Cleveland to 1.08 mi W of Purcell
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.941, -82.174
Flooding along the Clinch River, impacting the water treatment plant in Cleveland.
Flood, Bristol (C)
- When
- February 1, 4:00 AM EST to February 2, 2:00 AM EST
- Where
- Bristol (C) County, 30.74 mi W of Bristol to 30.24 mi W of Bristol
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.657, -82.750
Flooding of streams including the Clinch River, impacting Waters Edge Road and Copper Creek Road near the Rexrena Fishing and Boating Access.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flooding in California, February 1 to 5, 2025$68,000 · 31 events
- Drought in Texas, February 1 to 28, 202526 events
- Drought in Nebraska, February 1 to 28, 202521 events
- Winter Storm in Montana, February 1 to 5, 202520 events
- Drought in South Dakota, February 1 to 28, 202519 events
- Winter Weather in Washington, February 1 to 6, 202519 events
- Drought in Tennessee, February 1 to 28, 202517 events
- Drought in New Mexico, February 1 to 28, 202516 events
- Flooding in California, February 1 to 3, 202516 events
- Drought in North Dakota, February 1 to 28, 202515 events
- Drought in New Mexico, February 1 to 28, 202515 events
- Winter Storm and High Wind in Wyoming, February 1 to 3, 202575 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1238686, 1238697.